New research suggests that there is no relationship between the use of tenofovir and certain markers of bone health.
Tenofovir is a type of antiretroviral drug, which is used in combination with other antiretroviral agents for the treatment of HIV infection. The World Health Organization recognizes it as one of the most important medications needed in a basic health system.
However, as with most medications, there are possible adverse effects associated with tenofovir. Tenofovir can result in common side effects such as nausea, vomiting, and diarrhea. Some more serious side effects include renal toxicity and low bone density.
Recently, researchers from the United Kingdom recruited 422 men with HIV to investigate the relationship between tenofovir and certain markers of bone health, including vitamin D status and parathyroid hormone (PTH).
When a person is deficient in vitamin D, their body is not absorbing calcium well. This leads the body to produce high amounts of PTH which acts to pull calcium from bones, which over time can lead to low bone density and increased fragility.
They determined that 57% of the patients were either deficient or severely deficient, defined by levels between 10 and 20 ng/ml and less than 10 ng/ml, respectively. There were no differences in PTH and vitamin D status according to whether a person was or was not using tenofovir.
Additionally, tenofovir was not associated with bone mineral density and bone turnover.
The researchers concluded, “In this largely tenofovir experienced cohort of HIV-positive men, there was no association between tenofovir and vitamin D deficiency, hyperparathyroidism, reduced bone mineral density or increased bone turnover.”
Samarawickrama A. et al. No association between vitamin D deficiency and parathyroid hormone , bone density and bone turnover in a large cohort of HIV-infected men on tenofovir. Journal of the International AIDS Society, 2014.